1.Easy
Which statement about a transient ischaemic attack (TIA) is correct?
- ANo follow-up is needed, because all the symptoms go away
- BSymptoms last for days and leave the patient with lasting weakness
- CIt is caused by a small bleed into the brain tissue
- DSymptoms resolve fully, but stroke risk is high, so urgent review is needed
2.Easy
Which fluid is usually given first in diabetic ketoacidosis?
- AIV sterile water for injection
- BOral sugary drinks and water
- CIV 50% glucose solution
- DIV 0.9% sodium chloride
3.Easy
A patient with Bell's palsy cannot close one eye fully. Which advice is most important?
- AWear contact lenses to keep the eye moist
- BLeave the eye uncovered so air can dry it out
- CUse lubricating eye drops and protect or tape the eye at night
- DMassage the closed eyeball firmly several times every day
4.Medium
Which criterion for acute kidney injury (KDIGO) relates to urine output?
- ABelow 1 L in 24 hours whatever the intake
- BAny change in the colour of the urine
- CBelow 0.5 mL/kg/h for 6 hours or more
- DBelow 2 mL/kg/h for 1 hour
5.Medium
A patient uses a continuous glucose monitor. Which statement is correct?
- AIt measures glucose directly in the blood every second of the day
- BIt reads glucose in fluid under the skin, a little behind blood glucose
- CIt works by giving small doses of insulin automatically
- DIt makes finger-prick checks unnecessary in every situation
6.Medium
A patient with a spinal cord injury can still feel a light touch around the anus. What does this show?
- AThe injury is complete, and recovery is not possible
- BThe injury is incomplete, which suggests a better chance of recovery
- CThe sensation is only a spinal reflex and has no real meaning for recovery
- DThe patient has an injury of the brain, not the cord
7.Hard
Why may nitrofurantoin be avoided in an older patient with significantly reduced kidney function?
- AIt cannot be taken with food in kidney disease
- BIt cures kidney disease too quickly
- CIt works less well and is more likely to be toxic
- DIt turns the urine red in kidney disease
8.Hard
A patient on continuous overnight enteral feeding receives insulin timed to the feed. At 02:00 the tube blocks and the feed stops. What is the main risk, and what should the nurse do?
- AKetoacidosis; stop all insulin until the morning
- BHypoglycaemia; check glucose often and follow the plan for glucose cover
- CNo risk; the insulin will simply be stored until feeding restarts
- DHyperglycaemia; give an extra dose of insulin straight away
Answer key
- 1. D · Symptoms resolve fully, but stroke risk is high, so urgent review is needed
- 2. D · IV 0.9% sodium chloride
- 3. C · Use lubricating eye drops and protect or tape the eye at night
- 4. C · Below 0.5 mL/kg/h for 6 hours or more
- 5. B · It reads glucose in fluid under the skin, a little behind blood glucose
- 6. B · The injury is incomplete, which suggests a better chance of recovery
- 7. C · It works less well and is more likely to be toxic
- 8. B · Hypoglycaemia; check glucose often and follow the plan for glucose cover
Full step-by-step solutions: practise this topic on examproblems.com.